Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue in someone only recently diagnosed
May 25, 2001

I read through a few of your rsponses to questions about fatigue. None seemed to fit. I've been positive for just over a year now - I'm 36. I'm not, and haven't been, ill in any significant way. I'm not on any HIV treatment. However, I do get really tired. I'm having to sleep regularly in the afternoons, I can't exercise with as much frequency as before - it's just taken me three days basically to recover from one run session. I would say that I feel below par all of the time and completely knackered about half the time. Whenever I get the chance I'm in bed by 8/9pm. It's really distressing because I was under the impression that I would be healthy for years before things like this started to happen. My viral load is low, < 7000 and my CD4 is over 500. Isn't that supposed to mean that I'm okay? Also there's a whole range of really annoying things that just mess up life. I have hopeless dandruff. A really awful rash on my face, which could be impetigo (?) I don't know. I mean, I'll get it treated but it's just so infuriating. In my job I face people all the time. Then, what's with the almost permanent diarrhea? I eat really well, I know I do, I used to be an exercise and health food junkie! All this is just wearing me down and I've only been positive for a year. Is there some way of getting back to my old energy levels?

Response from Dr. Frascino

Hello,

"Hopeless dandruff," "awful facial rash," "almost permanent diarrhea," and "completely knackered" ??? Love that term "knackered!" OK, let's start with the easy (or at least easier) stuff. You need to see an HIV-knowledgeable dermatologist for the dandruff and facial rash problems. They may or may not be related. Either way, it should be fairly easily diagnosed and treated. Dermatological problems with HIV are very common, well characterized, generally easily diagnosed, and quite amenable to appropriate treatment. The key is finding an HIV-knowledgeable dermatologist. The diarrhea should also be fairly easy to evaluate. You have good CD4 counts, which rules out many opportunistic problems. Your HIV specialist should start with routine stool specimens to check for infection with parasites or bacteria. If the problem is not identified, referral to an HIV-knowledgeable gastroenterologist would be warranted. Even if you're eating well, if you have "almost permanent diarrhea," your nutritional status could be compromised.

I agree with your decision not to begin HIV therapy with a CD4 count over 500 and low viral load. Of course, this may change, and so you'll need to be monitored periodically.

Now, about being "knackered." Fatigue is the most common complaint of those of us with HIV infection. I think "knackered" is a much better word than fatigue - much more descriptive! Common potential causes for your knackered state include:

1. Inadequate rest, diet and exercise. Rest? In bed by 8/9 and still taking afternoon naps should certainly be "adequate" rest, so doubt this is your problem. Diet? Again, your diarrhea may results in some nutritional deficiencies, even if what you eat is appropriate. An HIV-knowledgeable nutritionist, as well as an evaluation of the causes of your diarrhea, may be of assistance. Exercise? It should not take you 3 days to recover from a run, unless, of course, you were running a marathon!? Exercise intolerance may be due to deconditioning or anemia - see below. Try a modified workout and build up your tolerance gradually. 2. Anxiety/depression. This is an under diagnosed and under treated problem. Fatigue is definitely associated with these conditions. Your situation sounds stressful. Talk with your doctor or see a therapist for an evaluation. 3. If you are male, low testosterone could be contributing to your being "knackered." This is very common, even in asymptomatic HIV-positive men, and easily treated with replacement therapy - gel, patches, or injections. A simple blood test will evaluate this possibility. 4. Anemia. Again, a very common condition in HIV-positoids that is under diagnosed and under treated. Check your hemoglobin - normal range for men is 14-18 g/dL and, for women, 12-16 g/dL. If low, you are anemic. Causes for anemia include iron and vitamin deficiencies, blood loss, opportunistic infections, medication side effects, and HIV itself. Treatment depends on the cause or causes. If it is related to HIV - so called anemia of chronic disease - treatment with Procrit is recommended over blood transfusions. Treatment has been shown to improve quality of life and energy level. It's even associated with improved survival.

Hopefully, some of these suggestions will point you in the right direction to regain your energy and resolve the other "annoying" problems. Hope to see you at the gym (or the marathon trial) with shiny dandruff-free hair, clear skin, normal stools, and completely un-knackered!

Good luck,

RJF


Previous
what are people taking for fatigue ?
Next
Thanks

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement